Illinois, 2008

Damaging Winds and Lightning Strike in Illinois, July 21, 2008

July 21, 2008 · NWS ILX · 21 events in 7 counties and zones

During the early morning hours of 7/21/08, thunderstorms quickly began to develop across Iowa in response to a 30 to 35kt low-level jet and an upper-level disturbance tracking eastward out of the Plains. The storms materialized and tracked along a subtle low-level moisture boundary that stretched from central Iowa into central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$645,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

During the early morning hours of 7/21/08, thunderstorms quickly began to develop across Iowa in response to a 30 to 35kt low-level jet and an upper-level disturbance tracking eastward out of the Plains. The storms materialized and tracked along a subtle low-level moisture boundary that stretched from central Iowa into central Illinois. As they rolled eastward, they began to pick up momentum and soon began producing widespread damaging winds. The storms headed east-southeast into Knox, Fulton, and Peoria counties, where winds between 60 and 70 mph downed numerous trees and powerlines. Widespread wind damage continued further east in a large swath across Marshall, Woodford, Tazewell, and northern McLean counties where severe winds of 60 to 81 mph were reported. A lightning strike also did damage to a school roof in Bloomington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 1:17 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 1:17 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
217 AM CDT MON JUL 21 2008

.DISCUSSION...
ISSUED 217 AM CDT MON JUL 21 2008

MAIN FORECAST CONCERNS CONTINUE TO REVOLVE AROUND CONVECTION AND
POTENTIAL FOR HEAVY RAINFALL TODAY AND TONIGHT.

SYNOPTIC SET-UP REMAINS UNCHANGED FROM THE PAST FEW DAYS...WITH
STATIONARY BOUNDARY EXTENDING FROM THE GREAT LAKES WESTWARD INTO
NEBRASKA. VERY WARM AND HUMID AIRMASS IN PLACE SOUTH OF THIS
BOUNDARY...AS CHARACTERIZED BY DEWPOINTS IN THE LOWER 70S ACROSS
CENTRAL ILLINOIS. ALOFT...RIDGE REMAINS ANCHORED OVER THE CENTRAL
AND SOUTHERN PLAINS...WHILE W/NW FLOW PREVAILS ACROSS THE MIDWEST.
NUMEROUS WAVES ARE EMBEDDED WITHIN THE FLOW...WITH ONE CURRENTLY
TRACKING ACROSS SOUTH DAKOTA/NEBRASKA AND ANOTHER POISED FURTHER
NORTH ACROSS SOUTHERN MANITOBA.

SHORT TERM...TODAY THROUGH WEDNESDAY

LARGE COMPLEX OF THUNDERSTORMS IS CURRENTLY ONGOING ACROSS EASTERN
NEBRASKA INTO WESTERN IOWA...IN ASSOCIATION WITH APPROACHING UPPER
WAVE AND 30 T0 35KT 850MB JET STREAK. THIS FEATURE IS TRACKING
E/SE ALONG A THETA-E AXIS STRETCHING FROM NEBRASKA TOWARD WEST-CENTRAL
ILLINOIS. CORFIDI VECTORS INDICATE AN E/SE TRAJECTORY...AND LATEST
SATELLITE/RADAR LOOPS CONFIRM THIS MOVEMENT AS WELL. ADDITIONAL
CONVECTION HAS DEVELOPED FURTHER EAST ACROSS CENTRAL IOWA AND THIS
WILL LIKELY CONGEAL WITH THE MAIN STORM COMPLEX OVER THE NEXT FEW
HOURS. 00Z 21 JUL MODELS HANDLE THE CONVECTION FAIRLY WELL...ALTHOUGH
BASED ON LATEST OBS...THINK THEY MAY NOT BE DROPPING IT FAR ENOUGH
TO THE SOUTHEAST. WILL CARRY CATEGORICAL POPS THIS MORNING ALONG
AND WEST OF THE I-55 CORRIDOR...WITH LIKELY POPS FURTHER EAST TO
THE INDIANA BORDER. WILL MAINTAIN ONLY CHANCE POPS ACROSS THE FAR
SOUTHEAST CWA AT THIS TIME. ALL MODELS PUSH THE MCS INTO INDIANA
BY AROUND MIDDAY...LEADING TO A LULL IN THE PRECIP ACROSS CENTRAL
ILLINOIS. BIG QUESTION WILL BE WHEN AND WHERE ADDITIONAL CONVECTION
WILL FIRE LATER IN THE AFTERNOON. 4KM NMM-WRF PUSHES AN OUTFLOW
BOUNDARY THROUGH THE ENTIRE CWA AND AS A RESULT NO STORMS RE-DEVELOP.
MEANWHILE...24KM WRF FROM THE U OF I SUGGESTS DEVELOPMENT ON AN
OLD OUTFLOW BOUNDARY STRETCHING FROM NEAR JACKSONVILLE TO AROUND
EFFINGHAM AFTER 21Z. THINK THIS IS A MORE PLAUSIBLE SOLUTION...SO
WILL FOLLOW IT MORE CLOSELY. GIVEN UNCERTAINTY OF EXACT BOUNDARY
LOCATIONS...WILL CARRY CHANCE POPS ACROSS THE BOARD THIS AFTERNOON.

LOW-LEVEL JET STRENGTHENS AGAIN TONIGHT...RESULTING IN THE DEVELOPMENT
OF ANOTHER MCS. BASED ON BEST THERMAL/MOISTURE ADVECTION
PARAMETERS...MOST FAVORED GENESIS LOCATION WOULD BE ACROSS
NORTHERN MISSOURI...WITH AN E/SE TRACK ALONG THETA-E AXIS/OUTFLOW
BOUNDARY INTO ILLINOIS BY LATE EVENING INTO THE OVERNIGHT HOURS.
NAM-WRF SEEMS TO HAVE A GOOD HANDLE ON THIS SCENARIO...SO WILL
FOCUS HIGHEST POPS ACROSS THE SOUTHERN CWA...MAINLY ALONG AND
SOUTH OF A JACKSONVILLE TO MATTOON LINE WHERE LIKELY POPS ARE IN
ORDER. FURTHER NORTH...POPS WILL TAPER DOWN TO LOW CHANCE ACROSS
THE FAR NORTH...WHERE FORCING WILL BE MUCH WEAKER.

ALL MODELS ARE SUGGESTING SYNOPTIC BOUNDARY WILL BE A BIT SLOWER
IN IT SOUTHWARD PROGRESSION THAN PREVIOUSLY THOUGHT...WHICH WILL
ALLOW RAIN CHANCES TO LINGER ACROSS PARTS OF CENTRAL ILLINOIS INTO
TUESDAY. HAVE RAISED POPS INTO THE CHANCE CATEGORY ALONG AND SOUTH
OF I-72...WITH ONLY SLIGHT CHANCES FURTHER NORTH. FRONT FINALLY
SAGS SOUTHWARD INTO THE OHIO RIVER VALLEY TUESDAY NIGHT AND
WEDNESDAY...AS HIGH PRESSURE BUILDS SOUTHWARD OUT OF CANADA. THIS
WILL BRING A COOLER AND LESS HUMID AIRMASS INTO CENTRAL ILLINOIS
FOR MID-WEEK...WITH HIGHS IN THE LOWER TO MIDDLE 80S AND OVERNIGHT
LOWS IN THE LOWER TO MIDDLE 60S.

LONG TERM...THURSDAY THROUGH SUNDAY

MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT WITH THE OVERALL
SYNOPTIC PATTERN FOR THE END OF THE WEEK...BUT DISAGREE CONCERNING
THE FINER DETAILS. BOTH GFS AND ECMWF MAINTAIN AN UNSEASONABLY
DEEP UPPER LOW OVER THE EASTERN GREAT LAKES INTO THURSDAY...BUT
THEN LIFT THIS FEATURE TO THE NORTHEAST ON FRIDAY. ONCE FLOW
BECOMES MORE W/SW...OLD FRONTAL BOUNDARY WILL LIFT BACK
NORTHWARD...POTENTIALLY BRINGING RAIN CHANCES BACK INTO CENTRAL
ILLINOIS THURSDAY/FRIDAY. ECMWF IS MUCH MORE BULLISH WITH ITS QPF
FIELD...WHILE GFS REMAINS LARGELY DRY BOTH DAYS. GIVEN
UNCERTAINTY...SEE NO REASON TO RAISE POPS FROM THE CURRENT SLIGHT
CHANCES ALREADY IN THE GRIDS. BETTER CHANCE FOR RAIN POTENTIALLY
SETTING UP LATE SATURDAY INTO SUNDAY...AS BOTH MODELS ONCE AGAIN
DROP A DEEP UPPER LOW INTO THE EASTERN GREAT LAKES...PUSHING
ANOTHER STRONG COLD FRONT THROUGH CENTRAL ILLINOIS.

BARNES
&&

.AVIATION...
ISSUED 1201 AM CDT MON JUL 21 2008

WILL START TAFS OUT WITH 5SM BR AS TEMPS CONTINUE TO COOL CLOSE TO
VERY HIGH DEWPOINTS. CONVECTION IS LIKELY TO DEVELOP ALONG A
BOUNDARY ACROSS PARTS OF IOWA WITH CONVECTION THEN ROLLING DOWN
INTO THE AREA AFTER 09Z. HAVE KEPT VCTS BUT HAVE ADDED 2HR TEMPO
GROUP FOR EARLY MORNING FOR WHEN THINK BEST CHC OF THUNDERSTORMS
WILL BE. SHOULD BE A BREAK IN PCPN LATE MORINING THEN COULD HAVE
SOME THUNDERSTORMS DEVELOP AGAIN IN AFTERNOON DEPENDING ON WHERE
ANY OUTFLOW BOUNDARIES SET UP TOMORROW. WILL KEEP VCTS IN
AFTERNOON AT ALL SITES FOR THAT. BEST OUTFLOW BOUNDARY SHOULD BE
SOUTH OF PIA AND BMI AND COULD BE NEAR SPI...DEC AND CMI. SO HAVE
KEPT ANOTHER VCTS FOR THOSE THREE SITES FOR THE EVENING TIME
FRAME. WINDS WILL REMAIN VARIABLE AND RELATIVELY LIGHT NEXT 24HRS.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 2:34 PM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
334 PM CDT SUN JUL 20 2008

ILZ027>031-036>038-040>057-061-211100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
334 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THE COMBINATION OF AIR TEMPERATURES IN THE LOWER TO MIDDLE 90S
THIS AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT
INDEX VALUES IN THE UPPER 90S. DRESS PROPERLY FOR THE HEAT TODAY
AND DRINK PLENTY OF FLUIDS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE
ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT
INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL
ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WHICH MAY LEAD TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS
THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE.
ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL
ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL
SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK
HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY
STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO
THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION
MAY BE REQUIRED LATER THIS EVENING INTO EARLY MONDAY MORNING.

ILZ062-063-066>068-071>073-211100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
334 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THE COMBINATION OF AIR TEMPERATURES IN THE MIDDLE 90S THIS
AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDEX
VALUES APPROACHING 100 DEGREES. DRESS PROPERLY FOR THE HEAT TODAY
AND DRINK PLENTY OF FLUIDS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE
ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT
INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL
ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING
WINDS AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS
THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE.
ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL
ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL
SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK
HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY
STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO
THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION
MAY BE REQUIRED LATER THIS EVENING AND INTO EARLY MONDAY MORNING.

HJS

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 09:50 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 21, 3:50 AM CST to 3:51 AM CST
Where
Fulton County, 1.05 mi W of Fiatt
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.570, -90.200

Numerous trees were blown down. A wall was blown out on a metal sided wood framed garage.

Thunderstorm Wind, Fulton

When
July 21, 4:10 AM CST to 4:11 AM CST
Where
Fulton County, Canton
Measured
61 kt (70 mph) estimated gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
40.570, -90.030

Widespread wind damage was reported in the town of Canton. Extensive tree damage was noted in the Sycamore Terrace neighborhood, where several 2 to 10 foot diameter trees were broken and/or uprooted. Numerous trees and powerlines were blown down throughout Canton as well. The wind also caused the transmission tower at WBYS radio to fall to the ground.

Thunderstorm Wind, Peoria

When
July 21, 4:30 AM CST to 4:31 AM CST
Where
Peoria County, 2 mi W of Norwood
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
40.700, -89.738

Strong winds caused damage to roofs 1 mile south of Wildlife Prairie Park on Taylor Street.

Thunderstorm Wind, Peoria

When
July 21, 4:30 AM CST to 4:31 AM CST
Where
Peoria County, Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.700, -89.600

An 18-inch diameter tree limb was blown down at Bradley University.

Thunderstorm Wind, Knox

When
July 21, 5:15 AM CST to 5:16 AM CST
Where
Knox County, Altona
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.120, -90.170

An 8-inch diameter branch was blown down.

Thunderstorm Wind, Knox

When
July 21, 5:20 AM CST to 5:21 AM CST
Where
Knox County, Abingdon
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.800, -90.400

A large tree limb fell near the old Pottery in Abingdon.

Thunderstorm Wind, Peoria

When
July 21, 5:49 AM CST to 5:50 AM CST
Where
Peoria County, Dunlap
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.870, -89.670

A tree was blown down across a road.

Thunderstorm Wind, Peoria

When
July 21, 5:50 AM CST to 5:51 AM CST
Where
Peoria County, West Peoria
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.700, -89.630

Several trees and tree limbs were blown down.

Thunderstorm Wind, Peoria

When
July 21, 5:55 AM CST to 5:56 AM CST
Where
Peoria County, Peoria Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.730, -89.570

Numerous trees and tree branches down.

Thunderstorm Wind, Peoria

When
July 21, 5:55 AM CST to 5:56 AM CST
Where
Peoria County, Chillicothe
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.920, -89.480

A tree was blown over onto a house and two cars. Numerous tree limbs down throughout town.

Thunderstorm Wind, Marshall

When
July 21, 6:00 AM CST to 6:01 AM CST
Where
Marshall County, Lacon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.020, -89.400

Numerous power lines were blown down.

Thunderstorm Wind, Marshall

When
July 21, 6:00 AM CST to 6:01 AM CST
Where
Marshall County, 2 mi S of Henry
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.091, -89.370

A large tree was blown down onto IL Route 29.

Thunderstorm Wind, Marshall

When
July 21, 6:00 AM CST to 6:01 AM CST
Where
Marshall County, Henry
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.120, -89.370

Numerous 7 to 8-inch diameter trees were blown down across the city of Henry.

Thunderstorm Wind, Marshall

When
July 21, 6:03 AM CST to 6:04 AM CST
Where
Marshall County, 2 mi ENE of Lacon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.031, -89.365

A large tree was blown down that blocked IL Route 17.

Thunderstorm Wind, Marshall

When
July 21, 6:03 AM CST to 6:04 AM CST
Where
Marshall County, 3 mi N of Lacon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.063, -89.400

A large tree was blown down onto IL Route 26.

Thunderstorm Wind, Woodford

When
July 21, 6:14 AM CST to 6:15 AM CST
Where
Woodford County, Roanoke
Measured
70 kt (81 mph) measured gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
40.800, -89.200

Numerous trees were blown down in Roanoke. A wind gust of 81 mph was reported at the county EOC on the south side of Roanoke.

Thunderstorm Wind, Marshall

When
July 21, 6:15 AM CST to 6:16 AM CST
Where
Marshall County, Varna
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.030, -89.230

Two-foot diameter limbs were blown down across IL Route 89.

Thunderstorm Wind, Woodford

When
July 21, 6:15 AM CST to 6:16 AM CST
Where
Woodford County, Minonk
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.900, -89.030

Numerous trees and tree limbs down across the town of Minonk.

Thunderstorm Wind, McLean

When
July 21, 6:25 AM CST to 6:30 AM CST
Where
McLean County, Bloomington to 1.59 mi WSW of Lexington
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.480, -88.980

Numerous tree limbs and power lines were blown down from Bloomington to Lexington.

Lightning, McLean

When
July 21, 6:30 AM CST
Where
McLean County, Bloomington
Property damage
$200,000
Reported by
Newspaper
Coordinates
40.480, -88.980

Lightning struck the roof of Bent Elementary School in Bloomington causing extensive damage to the roof and chimney. There were no injuries.

Thunderstorm Wind, Champaign

When
July 21, 7:00 AM CST to 7:01 AM CST
Where
Champaign County, Fisher
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.320, -88.350

Numerous trees and tree limbs down across Fisher.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123800, 123807, 123812, 123814, 123816, 123857, 123821, 123822, 123825, 123826, 123827, 123828, 123847, 123837, 123839, 123854, 123843, 123855, 123845, 127704, 123858.